Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

   

 

Lower bounds on the lengths of double-base representations


Authors: Vassil S. Dimitrov and Everett W. Howe
Journal: Proc. Amer. Math. Soc. 139 (2011), 3423-3430
MSC (2010): Primary 11A67; Secondary 11A63
Published electronically: February 9, 2011
MathSciNet review: 2813374
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A double-base representation of an integer $ n$ is an expression $ n = n_1 + \cdots + n_r$, where the $ n_i$ are (positive or negative) integers that are divisible by no primes other than $ 2$ or $ 3$; the length of the representation is the number $ r$ of terms. It is known that there is a constant $ a >0$ such that every integer $ n$ has a double-base representation of length at most $ a\log n / \log\log n$. We show that there is a constant $ c>0$ such that there are infinitely many integers $ n$ whose shortest double-base representations have length greater than $ c\log n / (\log\log n \log\log\log n)$.

Our methods allow us to find the smallest positive integers with no double-base representations of several lengths. In particular, we show that $ 103$ is the smallest positive integer with no double-base representation of length $ 2$, that $ 4985$ is the smallest positive integer with no double-base representation of length $ 3$, that $ 641687$ is the smallest positive integer with no double-base representation of length $ 4$, and that $ 326552783$ is the smallest positive integer with no double-base representation of length $ 5$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11A67, 11A63

Retrieve articles in all journals with MSC (2010): 11A67, 11A63


Additional Information

Vassil S. Dimitrov
Affiliation: Center for Information Security and Cryptography, University of Calgary, 2500 University Drive NW, Calgary, AB T2N 1N4, Canada
Email: dimitrov@atips.ca

Everett W. Howe
Affiliation: Center for Communications Research, 4320 Westerra Court, San Diego, California 92121-1967
Email: however@alumni.caltech.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-10764-0
PII: S 0002-9939(2011)10764-0
Received by editor(s): August 27, 2010
Published electronically: February 9, 2011
Communicated by: Ken Ono
Article copyright: © Copyright 2011 American Mathematical Society and the Institute for Defense Analyses